Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS State College, PA

July 27, 2003Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2003, 5:02 PM EDT for Lycoming County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 5:02 PM EDT (21:02 UTC)
Expired
Jul 27, 2003, 5:45 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lycoming County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS51 KCTP 272102
SVRCTP
PAC081-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WATERVILLE...OR 10 MILES NORTH OF JERSEY
  SHORE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COGAN STATION AROUND 515 PM.
  DUBOISTOWN AND WILLIAMSPORT AROUND 520 PM.
  MONTOURSVILLE AROUND 530 PM.
  MONTGOMERY AND MUNCY AROUND 540 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4145 7723 4131 7738 4109 7690 4119 7676

DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:35 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 2:35 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SUN JUL 27 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. MAIN THING WILL BE TO
ADD FLOOD WATCH FOR N TIER COUNTIES UNTIL 10 PM...AS THIS AREA
IS STILL QUITE WET FROM LAST WEEKS STORMS.

WILL CALL FOR SLIGHT CHC NEXT SUNDAY.

...DISC...

...SHORT TERM...

STORMS FORMING TO THE NORTH...BUT NOT SEVERE YET.

MID LEVELS ARE QUITE WARM...AND REAL FRONT WELL TO THE NW OVER THE
CENTRAL GREAT LAKES.

THUS THINK MOST OF THE AREA WILL BE DRY PRIOR TO 18Z...THEN SOME
SHOWERS AND STORMS LATER THIS AFTERNOON...MAINLY N PA...EXCEPT FOR A
FEW S PA EARLY ON. SOME OF THE ACTION MAY WORK BACK INTO S
PA...BEFORE WEAKENING LATER TONIGHT.

NOT A LOT OF CONVERGENCE WITH FRONT...BUT WINDS AT 5000 FEET ABOUT
45 KNOTS...THUS STORMS WILL BE MOVING. WILL HAVE TO WATCH FOR BOWS
ETC. DIRECTIONAL SHEAR (SRH) WOULD BE DECENT IF WE CAN BACK LOW
LEVEL FLOW LOCALLY...BUT THINK THIS WILL BE HARD TO DO IN MOST
AREAS...BEST CHC NE PA. WITH MID LEVELS SO WARM...WILL NEED VILS IN
THE UPPER 50S OR HIGHER...OR SOME TYPE OF VELOCITY SIGNITURE FOR
SEVERE.

PW/S ARE QUITE HIGH...BUT BETTER WELL TO THE WEST. STORMS WILL BE
MOVING...THUS POSSIBLE...BUT NOT OF HUGE CONCERN...UNLESS LINES
TRAIN. MAIN CONCERN IS UP TOWARDS WARREN...MCKEAN COUNTIES ETC...AS
IT IS STILL QUITE WET...THUS WILL ISSUE FLOOD WATCH.

DEWPOINTS IN THE MODERATE RANGE...GOT A WAYS TO GO. HOWEVER...STILL
QUITE WARM FOR THE TIME OF DAY. WILL EDGE TEMPS UP A TAD. WILL EDGE
WINDS UP A TAD.

BEST DYNAMICS REMAIN NORTH OF THE AREA PRIOR TO SUNSET.

THUS OVERALL...THINK BEST CHC OF SEVERE THIS AFT...WILL BE NE PART
OF CWA.

...LONG TERM...

PUT A CHC/SLIGHT CHC IN FOR MONDAY NIGHT...INTO TUESDAY...AVN HAS
WEAK WAVE ALONG FRONT.

SHOULD BE A DECENT DAY ON WED AND THU. CHC OF SHOWERS THU NIGHT INTO
SAT...AS FAIRLY DEEP TROUGH SETS UP TO THE WEST (MREFS ABOUT 1
STANDARD DEVIATION BELOW NORMAL HEIGHTS).

...OTHER...

SPS OUT FOR SLIGHT RISK ALL AREAS.

.CTP...
PA...FLOOD WATCH UNTIL 10 PM FOR ZONES PAZ004>006-010>011-037.

MARTIN
Hazardous weather outlook, Jul 27, 4:55 AM EDT, 12 hours 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL PUSH SOUTHWARD FROM THE GREAT LAKES
TODAY...PRODUCING SCATTERED THUNDERSTORMS OVER PENNSYLVANIA LATER
TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WIND GUSTS...OR HAIL WITH
A DIAMETER OF 3/4 INCH OR GREATER.

KF

In the hours before

Special weather statement, Jul 27, 2:17 PM EDT, 2 hours 45 minutes before
PAZ005-006-037-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT SUN JUL 27 2003

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...TIOGA AND POTTER
COUNTIES...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM GENESEE TO PORT
ALLEGANY...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
ROULETTE AROUND 225 PM...ULYSSES...HARRISON VALLEY AROUND 230
PM...KNOXVILLE...WESTFIELD...COUDERSPORT AROUND 235 PM...DENTON HILL
STATE PARK AROUND 245 PM...LYMAN RUN STATE PARK AROUND 250
PM...TIOGA AND TIOGA JUNCTION AROUND 255 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO
Special weather statement, Jul 27, 4:29 PM EDT, 33 minutes before
PAZ012-041-042-045-046-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT SUN JUL 27 2003

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...CLINTON AND LYCOMING
COUNTIES LATE THIS AFTERNOON...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF TOWANDA TO 14 MILES NORTH OF MONTOURSVILLE TO 13 MILES NORTHWEST
OF WILLIAMSPORT TO 21 MILES NORTHWEST OF LOCK HAVEN...MOVING
SOUTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL BE NEAR WATERVILLE AT 440 PM...LINCOLN
FALLS...GLEN UNION AT 445 PM...FORKSVILLE...AND CAMMAL AT 450
PM...MILL HALL...LOCK HAVEN...AND WILLIAMSPORT BETWEEN 450 PM AND 5
PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS LINE OF STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS. RATHER...STAY INDOORS AND AWAY FROM
WINDOWS. REFRAIN FROM USING ELECTRICAL APPLIANCES UNTIL THE  STORMS
HAVE PASSED.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING.

LAMBERT/DEVOIR/MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:32 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Union43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.